Emergency Medicine

Most Common Health Risks

Travelers' Diarrhea (TD) can affect up to 80 percent of international travelers each year (Source: World Health Organization,). It is caused by any one of a number of organisms that can be ingested through the consumption of contaminated food or water. Following the guidelines to prevent hepatitis A will also protect travelers against TD. Developing countries present the highest risk of TD.

TD starts suddenly and in addition to diarrhea may include fever, vomiting, stomach cramps and fatigue. Most cases of TD last only a few days and are not life threatening, though some cases may last up to a month. Normally, the only treatment that is needed is fluid replacement. Special rehydration packs can be bought before leaving home, but any clear fluid will do; non-caffeinated fluids are recommended. In severe cases, especially if fever and/or bloody diarrhea are present, antibiotics may be required.

The Centers for Disease Control do not recommend using antibiotics to prevent TD. Unwarranted use of antibiotics may cause infection with resistant organisms. Furthermore, antibiotics do not protect against viruses or parasites that can cause TD.

If TD does occur and the symptoms are moderate to severe (for example, accompanied by bloody stool, cramping or vomiting), the use of antibiotics is recommended. Ciprofloxacin (cipro) is the medication of choice, at a dose of 500 mg twice daily for three days. If you are traveling to an area where TD is a possibility, your travel medicine provider may prescribe cipro or a similar antibiotic for you to take on your trip.

There is disagreement about the use of anti-diarrhea medicine such as Imodium®. These drugs may increase the time the infecting organism stays in the body, thus increasing the risk of serious complications. Anti-diarrhea drugs should be used only in very severe cases, and never in people with fever or bloody diarrhea.

If TD symptoms continue despite medication, consult a doctor to rule out a parasitic infection.